Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking insulin for type I diabetes. Low blood sugar in the evening. Reason?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
Hi, I have type 1 diabetes and I take insulin (Basalog 22 units at bedtime, 10 units each of actrapid for breakfast, lunch and dinner). Consider the following situation.

I have my lunch at 12:30 with 10 units of actrapid. My blood sugar at 2:30 is 190. Then I have a banana and a cup of tea(with sugar) at 4:00 PM. My blood sugar at 6:15 is 108. At around 7:00 PM I start to feel that my blood sugar has gone low. I immediately checked and it was 46.
This has happened to me on several occasions for the past few weeks.
To the best of my knowledge actrapid acts only for 3 hours after injecting. What is causing my blood sugar to drop from 108 to 46 in less than an hour? Do I need to reduce my dose of basalog?
Posted Sun, 11 Aug 2013 in Diabetes
Answered by Dr. Raju A.T 8 hours later

Thanks for your query.

Yes, Reducing the dose of long acting insulin like Basalog is essential now. The lowering of the blood sugar in the evening happens due to combined effect of natural insulin usually released in the evenings and early mornings and the Basalog.

Do consult your treating doctor and get the insulin dosage revised.

Hope, I answered your query.

Please let me know if there aer any other concerns.

Above answer was peer-reviewed by
Follow-up: Taking insulin for type I diabetes. Low blood sugar in the evening. Reason? 2 hours later
But I always thought that Type 1 diabetics do not have any insulin secretion in their body whatsoever, and basalog does not reduce blood sugar but just maintains to whatever its current value is. Correct me if I am wrong. I was actually on human mixtard for a very long time(about 5 years). I have just started using basal bolus regime since 3.5 months. So I am just trying to understand how it actually works.
Answered by Dr. Raju A.T 15 hours later

Thanks for writing back.

In type 1 diabetic there is no complete lack of insulin, there is deficient or improper secretion of the insulin. In many sub-optimal secretion of insulin does occur at times which will act in combination with a long acting synthetic insulin like basalog and result in reduction of the sugar levels.

Actrapid is a short acting insulin and does not usually cause low sugars hours after its dosage.

Hence, I consider changing the basalog dose may help you counteract the reduction of sugar levels in the evenings.

Hope, I cleared your doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor